Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 196, NWS Norman, OK

April 30, 2000Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 30, 2000, 12:05 PM CDT for Washita County, Oklahoma. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 30, 2000, 12:05 PM CDT (17:05 UTC)
Expired
Apr 30, 2000, 12:30 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washita County, OK

What was reported inside it

TimeReportWhereRemark
Apr 30, 12:30 PM CDTHail 0.75Cowden, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 301708
SVROKC
OKC149-301730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT SUN APR 30 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 1230 PM CDT

* AT 1205 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  NEAR GOTEBO...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE @WARNING INCLUDE COLONY AND COWDEN

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE
LIKELY.

LAT...LON 3512 9899 3512 9878 3512 9863 3541 9863

$$
CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 10:20 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 30, 10:20 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1020 AM CDT SUN APR 30 2000

HAVE NOT HAD TIME TO LOOK AT ANY MODEL FORECASTS... OR MUCH ELSE
BESIDES THE STORMS IN OUR SOUTHWEST ZONES.  TVHE FORECAST LOOKS GOOD
AS IT STANDS... AND DO NOT PLAN ANY UPDATES AT THIS TIME.

FCSTID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 30, 6:46 AM CDT, 5 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-301346-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
646 AM CDT SUN APR 30 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...ACROSS PORTIONS OF WESTERN NORTH TEXAS...ALONG AND SOUTH
OF A LINE FROM QUANAH...TO WICHITA FALLS...TO HENRIETTA. NORTH OF
THIS AREA...A SLIGHT RISK EXISTS THROUGH TONIGHT...FOR THE REMAINDER
OF WESTERN NORTH TEXAS...AND ALL OF WESTERN AND CENTRAL OKLAHOMA...
EXCEPT THE FAR SOUTHEAST...INCLUDING ARDMORE...ADA...AND DURANT.

DISCUSSION...AS OF EARLY THIS MORNING...A SLOW MOVING WARM FRONT WAS
LOCATED JUST SOUTH OF THE RED RIVER...EXTENDING WESTWARD TO AN AREA
OF LOW PRESSURE NEAR LUBBOCK. WHILE SOUTH OF THIS LOW PRESSURE
AREA...A DRY LINE EXTENDING SOUTHWARD INTO MEXICO. THUNDERSTORMS
DEVELOPING NORTH OF THE WARM FRONT THIS MORNING...WILL BE CAPABLE OF
PRODUCING LARGE HAIL NEAR THE OKLAHOMA...TEXAS BORDER...BEFORE THEY
ENCOUNTER MORE STABLE AIR FARTHER EAST.

LATE THIS AFTERNOON AND EVENING...INCREASED INSTABILITY FROM DAYTIME
HEATING...AND GREATER CONVERGENCE ALONG THE WARM FRONT AND
DRY LINE...WILL CONTRIBUTE TO MORE THUNDERSTORM DEVELOPMENT ACROSS
THE MODERATE RISK AREA. FAVORABLE VERTICAL WIND PROFILES WILL
ALLOW THESE STORMS TO BECOME SUPERCELLS...CAPABLE OF PRODUCING VERY
LARGE HAIL...PERHAPS BASEBALL SIZE OR LARGER...AND POSSIBLY A FEW
TORNADOES. NORTH OF THE WARM FRONT...INTO WESTERN AND CENTRAL
OKLAHOMA...THUNDERSTORM DEVELOPMENT IS LIKELY AS WELL...BUT LESS
INSTABILITY AND WEAKER WINDS ALOFT...SUGGESTS THE PRIMARY THREAT WILL
BE LARGE HAIL.

A LARGE AMOUNT OF RAIN IS ALSO EXPECTED THROUGH MONDAY...ACROSS MUCH
OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...MAINLY
ALONG AND NORTH OF INTERSTATE 44. ALTHOUGH NO FLASH FLOOD WATCHES
HAVE YET BEEN ISSUED...WATCHES MAY BE ISSUED LATER TODAY OR
TONIGHT...AS FACTORS CONTRIBUTING TO THE POTENTIAL FOR HEAVY RAIN
BECOME MORE CLEAR.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS WESTERN NORTH
TEXAS...AND WESTERN AND CENTRAL OKLAHOMA...SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION TODAY AND TONIGHT.

JAMES
Local storm report, Apr 30, 8:25 AM CDT, 3 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    4 W QUANAH                TX   FLOODING
04/30/00   HARDEMAN                       WATER COVERING HWY 104
                                          HAM RADIO REPORT

JL
Local storm report, Apr 30, 8:40 AM CDT, 3 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
840 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    WESTERN HARDEMAN COUNTY   TX   FLOODING
04/30/00   HARDEMAN                       AROUND A FOOT OF WATER
                                          COVERING HWY 104 AT VARIOUS
                                          LOCATIONS^ WEST OF QUANAH
                                          HAM RADIO REPORT

JL
Local storm report, Apr 30, 8:45 AM CDT, 3 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
845 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0833 AM    5 NE SHANNON              TX   69 MPH WIND GUST
04/30/00   CLAY                           (MEASURED)
                                          HAM RADIO REPORT

JL
Special weather statement, Apr 30, 9:40 AM CDT, 2 hours 25 minutes before
OKZ004-009-014-301510-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
940 AM CDT SUN APR 30 2000

SEVERE THUNDERSTORM WATCH NUMBER 222 IS NO LONGER IN EFFECT FOR
HARPER... ELLIS... vAND ROGER MILLS COUNTIES IN WESTERN OKLAHOMA.
Local storm report, Apr 30, 11:57 AM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1152 AM    4 S GOTEBO                OK   .88 INCH HAIL
04/30/00   KIOWA                          HAM RADIO REPORT

JL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:38 AM CDTSevere Thunderstorm WarningOUNKiowa37 min
Apr 30, 12:17 PM CDTSevere Thunderstorm WarningOUNKiowa28 min
Apr 30, 12:28 PM CDTFlash Flood WarningOUNJackson, Kiowa3 hr
Apr 30, 12:59 PM CDTSevere Thunderstorm WarningOUNCaddo31 min
Apr 30, 1:10 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita50 min
Apr 30, 3:00 PM CDTSevere Thunderstorm WarningOUNCanadian30 min
Apr 30, 3:40 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
Apr 30, 4:25 PM CDTSevere Thunderstorm WarningOUNJackson65 min
Apr 30, 5:45 PM CDTSevere Thunderstorm WarningOUNTillman45 min
Apr 30, 6:05 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa40 min
Apr 30, 6:29 PM CDTSevere Thunderstorm WarningOUNCotton46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.